JOURNAL ARTICLE
REVIEW

Potential adverse effects of proton pump inhibitors

Gregory A Coté, Colin W Howden
Current Gastroenterology Reports 2008, 10 (3): 208-14
18625128
Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs' overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18625128
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"